Frequency and type of drug-related side effects necessitating treatment discontinuation in the Swiss Inflammatory Bowel Disease Cohort.

Godat, Sébastien; Fournier, Nicolas; Safroneeva, Ekaterina; Juillerat, Pascal; Nydegger, Andreas; Straumann, Alex; Vavricka, Stephan; Biedermann, Luc; Greuter, Thomas; Fraga, Montserrat; Abdelrahman, Karim; Hahnloser, Dieter; Sauter, Bernhard; Rogler, Gerhard; Michetti, Pierre; Schoepfer, Alain M; Cohort Study Group, Swiss IBD (2018). Frequency and type of drug-related side effects necessitating treatment discontinuation in the Swiss Inflammatory Bowel Disease Cohort. European journal of gastroenterology & hepatology, 30(6), pp. 612-620. Lippincott Williams & Wilkins 10.1097/MEG.0000000000001078

[img]
Preview
Text
Godat EurJGastroenterolHepatol 2018.pdf - Published Version
Available under License Publisher holds Copyright.

Download (178kB) | Preview

BACKGROUND AND AIM Systematic analyses of inflammatory bowel disease (IBD) drug-related side effects necessitating treatment cessation in large cohorts of patients with IBD are scarce. We aimed to assess the frequency and type of drug-related side effects requiring drug cessation in patients included in the Swiss IBD Cohort. PATIENTS AND METHODS A retrospective review was performed of data from the Swiss IBD Cohort physician questionnaires documenting a treatment cessation for the following drug categories: aminosalicylates, topical and systemic steroids, thiopurines, methotrexate, tumor necrosis factor-antagonists, and calcineurin inhibitors (tacrolimus, cyclosporine). RESULTS A total of 3192 patients were analyzed, of whom 1792 (56.1%) had Crohn's disease, 1322 (41.4%) had ulcerative colitis, and 78 (2.5%) had IBD unclassified. Of 3138 patients treated with IBD drugs, 2129 (67.8%) presented with one or several drug-related side effects necessitating drug cessation. We found a significant positive correlation between the number of concomitantly administered IBD drugs and the occurrence of side effects requiring drug cessation (P<0.001). Logistic regression modeling identified Crohn's disease diagnosis [odds ratio (OR)=1.361, P=0.017], presence of extraintestinal manifestations (OR=2.262, P<0.001), IBD-related surgery (OR=1.419, P=0.006), and the increasing number of concomitantly used IBD drugs [OR=2.007 (P<0.001) for two concomitantly used IBD drugs; OR=3.225 (P<0.001) for at least three concomitantly used IBD drugs] to be associated significantly with the occurrence of IBD drug-related adverse events that necessitated treatment cessation. CONCLUSION Physicians should keep in mind that the number of concomitantly administered IBD drugs is the main risk factor for drug-related adverse events necessitating treatment cessation.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Gastro-intestinal, Liver and Lung Disorders (DMLL) > Clinic of Visceral Surgery and Medicine > Gastroenterology
04 Faculty of Medicine > Pre-clinic Human Medicine > Institute of Social and Preventive Medicine

UniBE Contributor:

Safroneeva, Ekaterina and Juillerat, Pascal

Subjects:

600 Technology > 610 Medicine & health
300 Social sciences, sociology & anthropology > 360 Social problems & social services

ISSN:

0954-691X

Publisher:

Lippincott Williams & Wilkins

Language:

English

Submitter:

Tanya Karrer

Date Deposited:

09 Mar 2018 11:16

Last Modified:

31 Jan 2019 02:30

Publisher DOI:

10.1097/MEG.0000000000001078

PubMed ID:

29384798

BORIS DOI:

10.7892/boris.112378

URI:

https://boris.unibe.ch/id/eprint/112378

Actions (login required)

Edit item Edit item
Provide Feedback